Colorado, 2006High Wind in Colorado, April 7, 2006
April 7, 2006 · NWS PUB · 8 events in 8 counties and zones
with frequent gusts over 58 mph and some sustained winds of 40 mph. A roof was blown off a building and siding was ripped off mobile homes in the Fowler area in Otero County.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong low pressure system generated high winds across the southeast plains of Colorado...with frequent gusts over 58 mph and some sustained winds of 40 mph. A roof was blown off a building and siding was ripped off mobile homes in the Fowler area in Otero County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 7, 3:05 AM MST, 5 hours 44 minutes earlier.
Area forecast discussion, Apr 7, 3:05 AM MST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
405 AM MDT FRI APR 7 2006
.SHORT TERM...
(TODAY AND TONIGHT)
...LOTS OF WIND/SNOW HIGHLIGHTS ACROSS EASTERN SECTIONS OF THE
FORECAST AREA TO DEAL WITH THIS MORNING...
INTENSE VERTICALLY STACKED UPPER LOW IS CURRENTLY SITUATED ACROSS
SOUTHERN NEBRASKA AND NORTHERN KANSAS. UPPER JET ENERGY IS
WRAPPING AROUND NRN/WRN PERIPHERY OF THIS SYSTEM WHICH IS SENDING
AN AREA OF RAIN/SNOW ACROSS NE CO WHICH IS ALREADY KNOCKING ON OUR
DOORSTEP IN THE NORTHEAST SECTIONS OF THE AREA. NICE MID LVL
THETA-E RIDGE WRAPPING AROUND WRN SIDE OF UPPER LOW COUPLED WITH
MID LVL QG FRONTOGENETICAL FORCING WILL ALLOW FOR WIDESPREAD
SHOWERS TO CONTINUE UNDER THE TROWAL FEATURE DURING THE MORNING.
TROWAL BECOMES LESS DISTINCT DURING THE AFTERNOON. PRECIPITATION
SHOULD FALL MAINLY IN THE FORM OF SNOW FOR THE PALMER
DIVIDE...WITH A SOMETIMES RAIN...SOMETIMES SNOW MIX IN KCOS DURING
THE MORNING AS PRECIPITATION INTENSITIES WAVER BETWEEN LIGHT TO
MODERATE. AS FOR ACCUMS...INHERITED GRIDS HAVE BETWEEN 1 AND 3
INCHES FOR NORTHERN EL PASO COUNTY...WITH GENERALLY LESS THAN 1/2
INCH FOR NORTHERN PORTIONS OF SOUTHERN EL PASO COUNTY...AND THIS
STILL LOOKS GOOD. ACCUMS SHOULD OCCUR MAINLY ON THE GRASSY
SURFACES...AND WILL PROBABLY MELT OFF SOME DURING THE AFTERNOON.
NE SLOPES OF PIKES PEAK/RAMPART RANGE SHOULD ALSO SEE SOME LIGHT
ACCUMS. THE MAIN STORY WITH THIS SYSTEM...WILL BE THE INTENSE
WINDS. NAM12 BRINGS 50-70KTS AT H7 ACROSS EASTERN CO THIS MORNING
AND WITH INTENSE SFC PRESSURE GRADIENT...HIGH WIND WARNING STILL
LOOKS ON TARGET FARTHER EAST. LITTLE LESS UNCERTAINTY FOR THE
INTERSTATE 25 CORRIDOR. LOOKS LIKE EAST SECTIONS OF EL PASO COUNTY
SHOULD REACH HIGH WIND CRITERIA...ESPECIALLY DURING THE
MORNING...AND HAVE OPTED TO UPGRADE THE HIGH WIND WATCH TO A HIGH
WIND WARNING FOR THIS AREA. TOUGHER CALL FOR PUEBLO AND EASTERN
LAS ANIMAS COUNTIES. HIGH WINDS JUST MAY NOT BE WIDESPREAD ENOUGH
OR LONG ENOUGH IN DURATION TO MAKE CRITERIA IN THESE ZONES AND
WITH BEST PRESSURE GRADIENT JUST TO THE EAST OF THESE AREAS...HAVE
OPTED TO NOT TO INCLUDE THEM AT THIS TIME. BUT HERE
AGAIN...WOUDLNT BE SURPRISED TO SEE LOCAL AREAS GET A BRIEF 58 MPH
WIND GUST FOR LESS THAN THE REQUIRED 1 HOUR DURATION.
OF COURSE WITH THE WINDS AND THE SNOW...AREA OF GREATEST CONCERN
WILL BE NORTHERN EL PASO COUNTY WHERE WHITE OUT CONDITIONS ARE
EXPECTED DURING THE MORNING COMMUTE. FOR NOW THINK THE BLOWING
SNOW ADVISORY STILL LOOKS LIKE THE BEST WAY TO PLAY THIS
EVENT...AS DURATION SHOULD ONLY LAST FOR A FEW HOURS. ALSO...IT SHOULD
BE A WET SNOW...AND WITH WARM GROUND ALLOWING SOME MELTING...AM
NOT ANTICIPATING EXTENSIVE LOW VISIBILITIES IN BLOWING/DRIFTING SNOW. SO
PLAN TO KEEP THE BLOWING SNOW ADVISORY GOING THROUGH THE MORNING
FOR THIS AREA.
ELSEWHERE...OUT WEST SNOW SHOULD BE WINDING DOWN ESPECIALLY IN THE
AFTERNOON. TEMPERATURES ACTUALLY WARM SOME OUT WEST COMPARED TO
YESTERDAY AND HAVE ADJUSTED MAX TEMPS SLIGHTLY. OTHERWISE...UPPER
RIDGE SHIFTS OVER TONIGHT AND SHOULD SEE A RETURN OF DRY AND CALM
CONDITIONS. -KT
THANKS TO SURROUNDING OFFICES FOR THE COLLABORATION.
.LONG TERM...
(SAT THROUGH THU)
...RELATIVELY MILD/WARM TEMPERATURES THIS WEEKEND INTO NEXT WEEK...
...SPRING HIGH TERRAIN SNOW MELT LIKELY NEXT WEEK...
SAT THROUGH THU...GENERALLY...MIDDLE AND UPPER LEVEL WLY FLOW SHOULD
DOMINATE THE WEATHER PATTERN WITH JUST MINOR WEATHER DISTURBANCES
MOVING THROUGH ON TUE. GIVEN THE W-SWLY FLOW...A DEEP DRY AIRMASS
SHOULD BE MIGRATE FROM THE DESERT SW INTO THE CNTRL ROCKIES
PROMOTING A FAIR AMOUNT OF SUNSHINE AND WARM TEMPERATURES. GFS HAS
+2C TO +10C ACROSS MUCH OF CO EACH DAY THROUGH THE PERIOD. THESE
TEMPERATURES WOULD SUPPORT HIGH TEMPERATURES IN THE 60S/70S AND
POSSIBLY NEAR 80F ACROSS SERN CO. DAYTIME TEMPERATURES IN THE
MOUNTAINS WOULD BE IN THE 30S/40S/50S. PIKES PEAK COULD BE GETTING
INTO THE 30S NEXT WEEK. GFS MOS APPEARS TO BE A LITTLE TOO COOL AND
TRENDING TOWARDS CLIMATOLOGY...SO WILL GO A COUPLE OF DEGREES ABOVE
MEX MOS MAXIMUM TEMPERATURES. HIGH TERRAIN SNOW MELT WILL OCCUR WITH
THESE TEMPERATURES...WHICH IS ABOUT ON TRACK. UNFORTUNATELY...A FEW
DAYS MIGHT BE BREEZY/WINDY AND WOULD PROMOTE SNOW MELT EVAPORATION.
THE CHANCES FOR PRECIPITATION LOOK VERY LOW OR NIL. THE 00Z/07 ECMWF
APPEARS TO KEEP A CLOSED LOW OFF THE CA COAST NEXT WEEK. METZE
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR COZ084-
COZ085.
HIGH WIND WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR COZ089-
COZ093-COZ095-COZ096-COZ097-COZ098-COZ099.
BLOWING SNOW ADVISORY UNTIL NOON MDT TODAY FOR COZ084.
&&
17/31
Hazardous weather outlook, Apr 7, 6:01 AM MST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
701 AM MDT FRI APR 7 2006
COZ058>089-093>099-081300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
701 AM MDT FRI APR 7 2006
...A BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL NOON MDT TODAY
FOR NORTHERN EL PASO COUNTY...
...A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM FOR THE
SOUTHEAST PLAINS INCLUDING EL PASO...CROWLEY...OTERO...KIOWA...
BENT...PROWERS...AND BACA COUNTIES...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
WIND...RAIN AND SNOW WILL SPREAD ACROSS SOUTHEAST COLORADO THIS
MORNING. NORTHERN EL PASO COUNTY WILL SEE THE HEAVIEST SNOW THIS
MORNING AS SNOW LEVELS VARY FROM 6000 TO 7000 FEET. SNOWFALL
ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE ON GRASSY SURFACES
ACROSS THIS AREA...WITH THE HEAVIEST ACCUMULATIONS EXPECTED TO FALL
EAST OF BLACK FOREST. STRONG NORTH WINDS OF 25 TO 40 MPH WITH GUSTS
UP TO 60 MPH WILL CAUSE AREAS OF WHITE OUT CONDITIONS IN BLOWING
SNOW. TRAVEL CONDITIONS DUE TO BOTH WIND AND SNOW WILL BE TREACHEROUS
ACROSS HIGHWAY 24 IN NORTHEAST EL PASO COUNTY. HOWEVER...THE HEAVY
SNOW AND BLOWING SNOW WILL BE BRIEF WITH IMPROVING CONDITIONS
EXPECTED BY AFTERNOON.
WIDESPREAD SNOW IS ALSO EXPECTED TO FALL ACROSS NORTHERN TELLER COUNTY
THIS MORNING...WHERE 1 TO 3 INCHES OF SNOWFALL IS EXPECTED ACROSS
THE NORTHEAST FACING SLOPES OF THE RAMPART RANGE AND PIKES PEAK.
STRONG NORTH WINDS OF 30 TO 40 MPH WILL SPREAD ACROSS SOUTHEAST
COLORADO THIS MORNING WITH DAMAGING WIND GUSTS UP TO 60 MPH EXPECTED
ACROSS PORTIONS OF THE SOUTHEAST PLAINS. THE AREA IN THE HIGH WIND
WARNING INCLUDES EL PASO...CROWLEY...OTERO...BENT...KIOWA...
PROWERS...AND BACA COUNTIES. PEOPLE TRAVELING ON EAST WEST
ORIENTED ROADWAYS SHOULD BE PREPARED FOR DANGEROUS CROSS WINDS.
WINDS WILL GRADUALLY DIMINISH LATE THIS AFTERNOON THROUGH EARLY
EVENING.
ACROSS THE MOUNTAINS OF SOUTH CENTRAL AND SOUTHEAST COLORADO...ISOLATED
TO SCATTERED SNOW SHOWERS WILL CONTINUE THIS MORNING BEFORE DIMINISHING
LATER THIS AFTERNOON. ADDITIONAL ACCUMULATIONS OF UP TO 2 INCHES WILL
BE POSSIBLE ACROSS THE SAWATCH AND MOSQUITO RANGES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A LOW PROBABILITY FOR ACCUMULATING SNOW MAINLY
ACROSS THE CONTINENTAL DIVIDE TUESDAY AND AGAIN THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE SOUTHEAST PLAINS TODAY.
High Wind, Springfield Vicinity / Baca County
- When
- April 7, 8:49 AM MST
- Where
- Springfield Vicinity / Baca County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.319, -102.560 (the zone’s center; the record gives no point)
High Wind, La Junta Vicinity / Otero County
- When
- April 7, 9:50 AM MST
- Where
- La Junta Vicinity / Otero County forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.903, -103.716 (the zone’s center; the record gives no point)
High Wind, Western Kiowa County
- When
- April 7, 9:50 AM MST
- Where
- Western Kiowa County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.433, -102.740 (the zone’s center; the record gives no point)
High Wind, Eastern Kiowa County
- When
- April 7, 9:50 AM MST
- Where
- Eastern Kiowa County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.433, -102.740 (the zone’s center; the record gives no point)
High Wind, Crowley County
- When
- April 7, 10:00 AM MST
- Where
- Crowley County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.327, -103.785 (the zone’s center; the record gives no point)
High Wind, Bent County
- When
- April 7, 10:00 AM MST
- Where
- Bent County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.955, -103.072 (the zone’s center; the record gives no point)
High Wind, Lamar Vicinity / Prowers County
- When
- April 7, 10:00 AM MST
- Where
- Lamar Vicinity / Prowers County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.955, -102.393 (the zone’s center; the record gives no point)
High Wind, Eastern Las Animas County
- When
- April 7, 10:10 AM MST
- Where
- Eastern Las Animas County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Tennessee, April 7, 20067 deaths · 121 injured · $69 million · F3 · 1 event
- Tornadoes in Tennessee, April 7, 20063 deaths · $600,000 · F1 · 2 events
- Tornado in Tennessee, April 7, 20067 injured · $10 million · F3 · 1 event
- Tornado in Tennessee, April 7, 2006$5.0 million · F3 · 1 event
- Tornadoes and Flooding in Georgia, April 7 to 8, 20062 injured · $11 million · F2 · 48 events
- Tornadoes and Hail in Tennessee, April 7, 20065 injured · $2.5 million · F2 · 42 events
- Tornado in Kentucky, April 7, 20064 injured · $1.4 million · F2 · 1 event
- Tornado in Tennessee, April 7, 20064 injured · $4.0 million · F1 · 1 event
- Hail and Damaging Winds in Tennessee, April 7, 20061 injured · $1.0 million · 4 in hail · 65 events
- Tornadoes in Tennessee, April 7, 2006$300,000 · F2 · 2 events
- Tornado in Kentucky, April 7, 2006$175,000 · F2 · 1 event
- Hail and Damaging Winds in West Virginia, April 7, 20063 injured · $1.3 million · 1.75 in hail · 21 events